Answer:

As you note, magnesium stearate is a commonly used "inactive ingredient" in dietary supplements, but some websites have cautioned that it is potentially "hazardous" and "harmful." The reasons typically given are that magnesium stearate may adversely affect the gastrointestinal tract and the immune system. At the same time, magnesium stearate is generally recognized as safe by the FDA for use in supplements.  So what should you believe? ConsumerLab.com  investigated the facts to help you decide whether or not you should be taking supplements containing magnesium stearate.  See the full answer >>

You can also get information about other inactive ingredients in supplements in our report on Inactive Ingredients in Supplements.

Join today to unlock all member benefits including full access to all CL Answers and over 1,300 reviews.

Join Now

Join now at www.consumerlab.com/join/

4 Comments

Join the conversation

Gavin8399
January 25, 2016

Wonderful information , i have always not known why it was added , without really caring , but with this information i feel very comfortable if it is one of the added ingredients to my supplements

Thomas16999
August 1, 2018

Just to clarify, magnesium stearate is NOT natural-- it does not occur anywhere in nature. It is produced by a high heat process that combines magnesium with stearic acid. Having worked in health food stores for over 20 years, I have heard enough people tell me that magnesium stearate causes them to have headaches, and their headaches went away after they stopped taking supplements that had mag stearate in them. My concern would be what effect does mag stearate have on your cells. How does it prevent material from adhering to the tabletting or encapsulation machinery? Why wouldn't it affect your cell membranes the same way? Personally, I stay away from it. There are other "cleaner" supplements available.

Michael K16507
February 25, 2018

Thank you for providing an answer to a point of consumer confusion generated by negative sales tactics that have been corrected by at least a half dozen quality manufacturers.

In fact, one study by tablet chemists Vitkova and Chalabala described magnesium stearate as the best tablet lubricant because of all the things that you said, AND that other flow agents can cause higher manufacturing costs, while not performing well to allow tablet disintegration to be adequately predictable.

I have a review that included statements confirming that magnesium stearate is the
"lubricant of choice" from a number of science-based companies, scientists and long-term researchers, including Nutricology, Jarrow Formulas, Chris Kresser, Nutri-Spec, ConsumerLabs and Dana Dana Myatt, NMD in the Nutricology Newsletter, In Focus, April 2003.

Joe15319
July 24, 2017

Can magnesium stearate cause diarrhea?

ConsumerLab.com
July 24, 2017

Hi Joe -- Diarrhea is not a known side effect of magnesium stearate in the amounts typically used in supplements.

Join today to unlock all member benefits including full access to CL Answers

Join Now

Join now at www.consumerlab.com/join/